Isoniazid the culprit behind toxic optic neuropathy

O. Balaji, B. Dipanjan, P. Navin

Research output: Contribution to journalArticle

Abstract

Literature regarding toxic optic neuropathy (TON) due to isoniazid (INH) is scarce. This diagnosis is often missed, leading to unnecessary delay in institution of corrective measures. Often, this delay can worsen the patient’s vision, with a high likelihood of development of serious damage to the patient’s vision. We report a case of a 49-year-old gentleman, afflicted with meningeal tuberculosis, who developed visual disturbances following the administration of antitubercular therapy. The patient’s vision improved dramatically following INH’s withdrawal. This case highlighted the need to keep INH as a possible cause for TON, especially if vision does not improve following ethambutol’s withdrawal. Further, this case attests to the need for thorough and periodic visual examinations in patients receiving antitubercular therapy.

Original languageEnglish
Pages (from-to)1-2
Number of pages2
JournalAsian Journal of Pharmaceutical and Clinical Research
Volume10
Issue number7
DOIs
Publication statusPublished - 01-01-2017
Externally publishedYes

Fingerprint

Optic Nerve Diseases
Poisons
Isoniazid
Meningeal Tuberculosis
Therapeutics

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmaceutical Science
  • Pharmacology (medical)

Cite this

Balaji, O. ; Dipanjan, B. ; Navin, P. / Isoniazid the culprit behind toxic optic neuropathy. In: Asian Journal of Pharmaceutical and Clinical Research. 2017 ; Vol. 10, No. 7. pp. 1-2.
@article{f9b8f807758c4349bb43d435b34d5672,
title = "Isoniazid the culprit behind toxic optic neuropathy",
abstract = "Literature regarding toxic optic neuropathy (TON) due to isoniazid (INH) is scarce. This diagnosis is often missed, leading to unnecessary delay in institution of corrective measures. Often, this delay can worsen the patient’s vision, with a high likelihood of development of serious damage to the patient’s vision. We report a case of a 49-year-old gentleman, afflicted with meningeal tuberculosis, who developed visual disturbances following the administration of antitubercular therapy. The patient’s vision improved dramatically following INH’s withdrawal. This case highlighted the need to keep INH as a possible cause for TON, especially if vision does not improve following ethambutol’s withdrawal. Further, this case attests to the need for thorough and periodic visual examinations in patients receiving antitubercular therapy.",
author = "O. Balaji and B. Dipanjan and P. Navin",
year = "2017",
month = "1",
day = "1",
doi = "10.22159/ajpcr.2017.v10i7.17797",
language = "English",
volume = "10",
pages = "1--2",
journal = "Asian Journal of Pharmaceutical and Clinical Research",
issn = "0974-2441",
publisher = "Innovare Academics Sciences Pvt. Ltd",
number = "7",

}

Isoniazid the culprit behind toxic optic neuropathy. / Balaji, O.; Dipanjan, B.; Navin, P.

In: Asian Journal of Pharmaceutical and Clinical Research, Vol. 10, No. 7, 01.01.2017, p. 1-2.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Isoniazid the culprit behind toxic optic neuropathy

AU - Balaji, O.

AU - Dipanjan, B.

AU - Navin, P.

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Literature regarding toxic optic neuropathy (TON) due to isoniazid (INH) is scarce. This diagnosis is often missed, leading to unnecessary delay in institution of corrective measures. Often, this delay can worsen the patient’s vision, with a high likelihood of development of serious damage to the patient’s vision. We report a case of a 49-year-old gentleman, afflicted with meningeal tuberculosis, who developed visual disturbances following the administration of antitubercular therapy. The patient’s vision improved dramatically following INH’s withdrawal. This case highlighted the need to keep INH as a possible cause for TON, especially if vision does not improve following ethambutol’s withdrawal. Further, this case attests to the need for thorough and periodic visual examinations in patients receiving antitubercular therapy.

AB - Literature regarding toxic optic neuropathy (TON) due to isoniazid (INH) is scarce. This diagnosis is often missed, leading to unnecessary delay in institution of corrective measures. Often, this delay can worsen the patient’s vision, with a high likelihood of development of serious damage to the patient’s vision. We report a case of a 49-year-old gentleman, afflicted with meningeal tuberculosis, who developed visual disturbances following the administration of antitubercular therapy. The patient’s vision improved dramatically following INH’s withdrawal. This case highlighted the need to keep INH as a possible cause for TON, especially if vision does not improve following ethambutol’s withdrawal. Further, this case attests to the need for thorough and periodic visual examinations in patients receiving antitubercular therapy.

UR - http://www.scopus.com/inward/record.url?scp=85021698118&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85021698118&partnerID=8YFLogxK

U2 - 10.22159/ajpcr.2017.v10i7.17797

DO - 10.22159/ajpcr.2017.v10i7.17797

M3 - Article

AN - SCOPUS:85021698118

VL - 10

SP - 1

EP - 2

JO - Asian Journal of Pharmaceutical and Clinical Research

JF - Asian Journal of Pharmaceutical and Clinical Research

SN - 0974-2441

IS - 7

ER -